Ohio, 2020Damaging Winds in Ohio, August 28, 2020
August 28, 2020 · NWS ILN · 18 events in 8 counties and zones
Strong to severe thunderstorms developed in the vicinity of an advancing cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed in the vicinity of an advancing cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 28, 8:56 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 28, 8:56 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
956 AM EDT Fri Aug 28 2020
.SYNOPSIS...
A moist airmass will remain in place today and tonight as the
remnants of Laura moves east across Kentucky while a cold front
pushes southeast into the region. The cold front will clear the area
by Saturday evening, allowing high pressure to build into the
Great Lakes and Ohio Valley. This will result in drier and
cooler air for Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update centered on muting temps this afternoon given
ample cloud cover, and lowering the immediate rain chances.
Removed thunder chances before noon and then brought in isolated
thunder this afternoon where pops >= chance category.
Moist airmass will continue to be split between the tropical and
more upper level forced precip to the south and the frontally
and surface forced parcels to the north.
The overall weak lift allows for varying solutions on
where/when convection will be the most active. In addition,
given the moist airmass, it will not take much lift to result in
rainfall. Thus, expect scattered showers and thunderstorms to
develop later this morning. The likelihood of showers/storms
may occur along and north of I-70 where instability, lift, and
convergence is maximized while scattered convection occurs
elsewhere. There is a risk for a few strong to severe storms
given pcpn loading (downbursts) along with localized flooding
from heavy rain. Highs will range from the lower to mid 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The remnants of Laura in the form of weak surface low pressure
will track east across Kentucky tonight while a cold front moves
southeast into our region. It appears that the pcpn associated
with Laura will skim our Kentucky zones. For the rest of the
area, shower/storm coverage should diminish this evening with
the loss of heating. In fact, the combination of convergence
into Laura and convergence into the cold front to our northwest
may bring a period of little pcpn activity to northern/western
sections (low level divergence) for much of the night until the
front moves in. Lows will range from the upper 60s to the lower
70s.
On Saturday, the cold front will continue southeast through the
region. A chance of showers/slight chance of thunderstorms will
exist until frontal passage. Clouds will begin to scatter from
the northwest during the afternoon hours. Highs will range from
the lower to mid 80s.
For Saturday night, high pressure will build south into the
Great Lakes and Ohio Valley. Drier and cooler air will filter
into the area. Skies will become mostly clear with some higher
level clouds arriving across the southern zones late. Lows will
range from the lower 50s northwest to near 60 far southeast.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Surface high pressure forming under a westerly flow aloft
should allow dry weather on Sunday. Upper flow will then back to
southwest and remain so through the remainder of the long term
as a trough builds to the west. This flow will bring increasing
moisture that will work with short wave energy along developing
boundary to keep a threat of showers and thunderstorms in the
forecast Monday through Thursday.
The first round of moisture and forcing should impact mainly
southern locations on Monday when there will be a good chance
for showers and a few thunderstorms. Similar conditions are
expected Tuesday in this slowly evolving pattern. The front,
aligned roughly parallel to the upper flow, may play a more
prominent role Wednesday and Thursday as it moves gradually from
the west. Frontal convergence will keep the chance for showers
and thunderstorms in the forecast, perhaps aided by moisture
transported from the Pacific Ocean as the upper trough digs
farther south while a closed upper low forms near the base. Hard
to pinpoint a widespread severe weather threat at this point,
though heavy rain may be observed in association with the slow
moving boundary.
Temperatures start below normal, with highs reaching the mid
and upper 70s Sunday. As we move into the early part of
September, readings are forecast to rebound gradually, with near
normal highs in the lower 80s expected by Thursday.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
A very moist airmass will remain across the region today.
Weak low level moisture transport and weak embedded energy aloft
will couple with diurnal instability to produce at least
scattered convection across the region. At this time, the best
coverage is expected toward the KCMH/KLCK terminals where MVFR
conditions in TSRA were forecast. Given the moist airmass,
aviators need to be aware that lower conditions may occur in
the more robust storms (IFR/LIFR visibilities). Winds will be
from the south around 10 knots with local gusts up to 16 knots.
For tonight, a cold front will push southeast into our region
late. Meanwhile, the remnants of Laura will be moving east
across Kentucky. There looks like there will be a downward trend
in storms/coverage this evening with the loss of heating. For
the overnight hours, precipitation associated with Laura is
expected to remain mainly south/southeast of the terminals
across Kentucky while a chance of showers/slight chance of
thunderstorms will remain in the airmass ahead of the
approaching front. Low levels will moisten up ahead of the
front, and it now looks like MVFR and IFR ceilings will develop
overnight.
OUTLOOK...MVFR/IFR ceilings expected Saturday. Thunderstorms
possible Monday and Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Franks/Hickman
SHORT TERM...Hickman
LONG TERM...Coniglio
AVIATION...Hickman
Hazardous weather outlook, Aug 28, 3:32 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
432 AM EDT Fri Aug 28 2020
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-290845-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
432 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Thunderstorms will develop across the area today. Some storms could
be severe, mainly in the afternoon and evening. Damaging winds are
the primary severe weather threat. In addition, locally heavy
rainfall may result in flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, while following all local, state
and CDC guidelines.
INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-290845-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
432 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 28, 10:03 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1103 AM EDT Fri Aug 28 2020
INZ050-OHZ042-060-281530-
Wayne IN-Darke OH-Preble OH-
1103 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...NORTHERN
PREBLE AND SOUTHERN DARKE COUNTIES UNTIL 1130 AM EDT...
At 1102 AM EDT, radar indicated a strong thunderstorm near New
Madison, moving northeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...
Locations impacted include...
Greenville, Arcanum, Bradford, New Madison, Webster, Wayne Lakes,
Gettysburg, Eldorado, Verona, West Manchester, Pitsburg, Bethel,
Hollansburg, Gordon, Palestine, Ithaca, Castine, Whitewater, Union
Corners and Abbottsville.
This includes I-70 in Ohio between mile markers 5 and 8.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4001 8484 4000 8481 4002 8481 4021 8444
3992 8443 3992 8448 3989 8449 3982 8471
3997 8491
TIME...MOT...LOC 1502Z 240DEG 30KT 3990 8470Special weather statement, Aug 28, 10:41 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1141 AM EDT Fri Aug 28 2020
OHZ042-051-281615-
Darke OH-Miami OH-
1141 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DARKE AND CENTRAL
MIAMI COUNTIES UNTIL 1215 PM EDT...
At 1141 AM EDT, radar indicated a strong thunderstorm near Pleasant
Hill, moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Troy, Piqua, Tipp City, West Milton, Covington, Pleasant Hill, Laura,
Potsdam, Casstown, Ludlow Falls, Haven View, Circle Hill and
Farrington.
This includes I-75 in Ohio between mile markers 71 and 84.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4019 8422 4019 8417 4003 8404 4001 8404
3996 8444 4004 8453 4020 8423
TIME...MOT...LOC 1541Z 244DEG 23KT 4001 8444Thunderstorm Wind, Champaign
- When
- August 28, 11:02 AM EST to 11:08 AM EST
- Where
- Champaign County, 2.42 mi SSE of Westville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -83.807
A trailer was flipped over and a metal barn door was bent in. Also, a tree was knocked down onto the road.
Thunderstorm Wind, Franklin
- When
- August 28, 11:53 AM EST to 12:00 PM EST
- Where
- Franklin County, Gould Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.070, -82.900
Large tree limbs were knocked down.
Thunderstorm Wind, Franklin
- When
- August 28, 11:58 AM EST to 12:05 PM EST
- Where
- Franklin County, 1.26 mi ESE of Westerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -82.900
A large section of a 50 foot tall tree was knocked down.
Thunderstorm Wind, Franklin
- When
- August 28, 11:59 AM EST to 12:06 PM EST
- Where
- Franklin County, Westerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.120, -82.920
Several trees were knocked down near the intersection of Walnut Street and Orchard Lane.
Thunderstorm Wind, Delaware
- When
- August 28, 12:05 PM EST to 12:12 PM EST
- Where
- Delaware County, 0.53 mi W of Center Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.170, -82.810
Large tree limbs were knocked down.
Thunderstorm Wind, Logan
- When
- August 28, 12:11 PM EST to 12:18 PM EST
- Where
- Logan County, 0.53 mi E of West Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.400, -83.540
Thunderstorm Wind, Logan
- When
- August 28, 12:12 PM EST to 12:19 PM EST
- Where
- Logan County, 0.69 mi S of Rushsylvania
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.460, -83.670
A power pole was blown down.
Thunderstorm Wind, Delaware
- When
- August 28, 12:15 PM EST to 12:22 PM EST
- Where
- Delaware County, Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -83.070
Several trees were reported knocked down throughout the county.
Thunderstorm Wind, Delaware
- When
- August 28, 12:15 PM EST to 12:22 PM EST
- Where
- Delaware County, 1.48 mi NNW of Delaware Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.300, -83.110
Trees were reported knocked down.
Thunderstorm Wind, Licking
- When
- August 28, 12:25 PM EST to 12:32 PM EST
- Where
- Licking County, 0.87 mi NE of Heath
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 40.030, -82.440
A few trees and power lines were knocked down in the Heath and Newark areas.
Thunderstorm Wind, Logan
- When
- August 28, 2:14 PM EST to 2:21 PM EST
- Where
- Logan County, 0.53 mi W of West Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.250, -83.760
A tree fell down on a house.
Thunderstorm Wind, Clermont
- When
- August 28, 4:13 PM EST to 4:20 PM EST
- Where
- Clermont County, 1.28 mi ESE of Pt Pleasant
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 38.890, -84.210
A pole was knocked down onto a house.
Thunderstorm Wind, Brown
- When
- August 28, 4:30 PM EST to 4:37 PM EST
- Where
- Brown County, 2.12 mi NW of Hamersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.940, -84.010
Thunderstorm Wind, Brown
- When
- August 28, 4:39 PM EST to 4:46 PM EST
- Where
- Brown County, 0.69 mi N of Eastwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.060, -83.980
Several healthy tree limbs were knocked down.
Thunderstorm Wind, Ross
- When
- August 28, 6:03 PM EST to 6:10 PM EST
- Where
- Ross County, 2.33 mi SSW of Chillicothe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.300, -83.000
Trees were reported knocked down near the intersection of Liberty Hill Road and OH-772.
Thunderstorm Wind, Ross
- When
- August 28, 6:03 PM EST to 6:10 PM EST
- Where
- Ross County, 1.48 mi SSW of Chillicothe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.310, -82.990
Trees were reported knocked down.
Thunderstorm Wind, Ross
- When
- August 28, 6:06 PM EST to 6:13 PM EST
- Where
- Ross County, 2.55 mi ENE of Massieville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.290, -82.940
Trees were reported knocked down near the intersection of Three Locks Road and U.S. 23.
Thunderstorm Wind, Ross
- When
- August 28, 6:09 PM EST to 6:16 PM EST
- Where
- Ross County, 2.62 mi SE of Chillicothe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.300, -82.950
Trees were reported knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, August 28, 2020$42,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907897, 907698, 907699, 907700, 907701, 907703, 907704, 907705, 907706, 907708, 907709, 907710, 907711, 907712, 907726, 907731, 907733, 907740.